South Dakota, 2008

Flooding in South Dakota, May 6 to 11, 2008

May 6 to 11, 2008 · NWS UNR · 5 events in 4 counties and zones

Heavy rain falling on snow remaining from from the previous week's blizzard caused flooding over northwestern South Dakota, the northern Black Hills, and the northern foothills. 50 inches of rain falling over the northern Black Hills.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

Heavy rain falling on snow remaining from from the previous week's blizzard caused flooding over northwestern South Dakota, the northern Black Hills, and the northern foothills. Rainfall amounts on the plains were 0.75 to 1.00 inches, with 1.00 to 2.50 inches of rain falling over the northern Black Hills. The water content of the snow was two to five inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 1:25 AM MST, 35 minutes earlier.

Area forecast discussion, May 6, 1:25 AM MST, 35 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
225 AM MDT TUE MAY 6 2008

.DISCUSSION...CURRENT SURFACE MAP SHOWS WEAK LOW ACROSS
MONTANA/WYOMING. SHOWERS/THUNDERSTORMS INCREASING IN COVERAGE ACROSS
WESTERN SOUTH DAKOTA IN AREA OF MID LEVEL THETA-E ADVECTION. THESE
SHOWERS/THUNDERSTORMS WILL CONTINUE TO MOVE EAST THROUGH THIS
MORNING. UPPER LEVEL SHORTWAVE ACROSS WESTERN MONTANA WILL MOVE INTO
NORTH DAKOTA LATER TODAY. SURFACE LOW WILL MOVE ACROSS NORTHWEST
SOUTH DAKOTA EARLY THIS AFTERNOON...WITH COLD FRONT SLIDING INTO
SOUTH CENTRAL SOUTH DAKOTA. FORECAST SOUNDINGS SHOW SBCAPE OF
1500-2000 J/KG ALONG AND AHEAD OF COLD FRONT THIS AFTERNOON...WITH
SUFFICIENT SHEAR FOR A FEW SUPERCELLS. SHOWER/THUNDERSTORM ACTIVITY
SHIFTS EAST THIS EVENING.

NEXT UPPER LEVEL SHORTWAVE CROSSES THE NORTHERN PLAINS LATE
WEDNESDAY/WEDNESDAY NIGHT. WITH STRENGTH OF 700-500 Q-VECTOR
CONVERGENCE AND ISENTROPIC LIFT...HAVE INCREASED POPS.

EXTENDED...WEAK UPPER TROUGH WILL SWING THROUGH THE NORTHERN PLAINS
ON FRIDAY AND SATURDAY...BRINGING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO THE AREA. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
AVERAGE. AN UPPER RIDGE WILL MOVE INTO THE NORTHERN PLAINS FOR
SUNDAY INTO EARLY NEXT WEEK...WITH MAINLY DRY CONDITIONS AND NEAR
AVERAGE TEMPERATURES EXPECTED.

&&
.AVIATION...ISOLATED SHOWERS/THUNDERSTORMS THROUGH THE MORNING WITH
LCL MVFR CIGS. ADDITIONAL THUNDERSTORMS THIS AFTERNOON...MAINLY EAST
OF THE BLACK HILLS.

&&
.HYDROLOGY...CREEKS AND STREAMS ARE BEGINNING TO SHOW RISES AT THE
LOWER ELEVATIONS. THE LITTLE MISSOURI RIVER AT CAMP CROOK HAS RISEN
ABOUT 5 FEET IN THE LAST 24 HOURS...AND IS WITHIN 3 FEET OF FLOOD
STAGE. LATEST FORECAST HAS STAGE CRESTING JUST BELOW FLOOD STAGE
THIS AFTERNOON. WILL LET FLOOD WATCH FOR BUTTE COUNTY EXPIRE...AND
CONTINUE WITH WATCH FOR HARDING AND NORTHERN HILLS/FOOTHILLS.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE THURSDAY NIGHT FOR NORTHERN BLACK
     HILLS-NORTHERN FOOT HILLS-STURGIS/PIEDMONT FOOT HILLS.
     FLOOD WATCH THROUGH LATE TONIGHT FOR HARDING.

WY...NONE.

&&
Hazardous weather outlook, May 5, 1:57 PM MST, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
257 PM MDT MON MAY 5 2008

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
257 PM MDT (357 PM CDT) MON MAY 5 2008

...FLOOD WATCH FOR THE NORTHERN BLACK HILLS REGION THROUGH THURSDAY
NIGHT...

...FLOOD WATCH FOR PORTIONS OF FAR NORTHEASTERN WYOMING AND FAR
NORTHWESTERN SOUTH DAKOTA THROUGH TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TONIGHT

CREEKS AND STREAMS WILL CONTINUE TO SLOWLY RISE AS THE SNOW PACK
FROM THE NORTHERN BLACK HILLS THROUGH FAR NORTHWESTERN SOUTH DAKOTA
CONTINUES TO MELT.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AFTER MIDNIGHT SOUTH OF
INTERSTATE 90 ACROSS SOUTH DAKOTA. SEVERE STORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON AND
EVENING ACROSS WESTERN SOUTH DAKOTA. AT THIS TIME...THE BEST CHANCE
FOR ANY WIDESPREAD SEVERE WEATHER LOOKS TO REMAIN SOUTH AND EAST OF
OUR AREA.

CREEKS AND STREAMS ACROSS THE NORTHERN BLACK HILLS THROUGH
FAR NORTHWESTERN SOUTH DAKOTA WILL CONTINUE TO RISE THIS WEEK...WITH
SOME MINOR FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Lawrence

When
May 6, 2:00 AM MST to May 11, 1:00 PM MST
Where
Lawrence County, 8.14 mi ENE of St Onge to 5.1 mi N of Spearfish
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
44.580, -103.560

Minor flooding occurred along Elk Creek, Bear Butte Creek, Spearfish Creek, False Bottom Creek, Whitewood Creek, and their tributaries. Streets on the east side of Spearfish were flooded. Flooding was also reported at Brownsville and the Tomahawk Golf Course south of Deadwood.

Flood, Meade

When
May 6, 3:00 AM MST to May 11, 1:00 PM MST
Where
Meade County, 2.56 mi WNW of Sturgis to 0.69 mi W of Sturgis
Cause
Heavy Rain / Snow Melt
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.430, -103.550

Low water crossings and some side streets were flooded from heavy rain, melting snow, and high flows along Bear Butte Creek. Several secondary roads in Sturgis were closed.

Flood, Harding

When
May 6, 10:00 AM MST to May 10, 5:00 PM MST
Where
Harding County, 7.66 mi N of Ladner to 10.53 mi WNW of Ladner
Cause
Heavy Rain / Snow Melt
Reported by
Other Federal Agency
Coordinates
45.940, -103.710

The Little Missouri River at Camp Crook crested at 14.11 feet, above the flood stage of 12.0 feet. Minor flooding of agricultural land was reported.

Flood, Butte

When
May 6, 10:00 AM MST to May 11, 1:00 PM MST
Where
Butte County, 16.33 mi ENE of Hoover to 22.14 mi WNW of Castle Rock
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.210, -102.960

Minor flooding occurred along the South Fork of the Moreau River, the Belle Fourche River, Hay Creek, Willow Creek, Frog Creek, Indian Creek, and their tributaries.

Flood, Harding

When
May 6, 11:30 AM MST to May 10, 11:00 AM MST
Where
Harding County, 24.2 mi SSE of Reva to 15.51 mi SE of Ralph
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
45.210, -102.960

Minor flooding occurred along the South Fork of the Grand River, the North Fork of the Moreau River, the South Fork of the Moreau River, Sand Creek, and their tributaries.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2008Every state in 2008This day in weather historyWarnings in South Dakota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 102898, 102970, 102884, 102893, 102889.